5 Opiate Withdrawal Symptoms You Wish You Never Felt – And How to Cope with Them
Opiate withdrawal is a challenging process to get through with or without medical intervention. Many of the opiate withdrawal symptoms that make the processes so difficult to cope with are easily treated or moderated with proper medical care and support. While you may feel like you’re dying, rest easy; According to Medline Plus, “opiate withdrawal reactions are very uncomfortable but are not life threatening.”
According to Harvard Health, no single approach to detox is guaranteed for all addicts. As such, bone pain and other discomforts are often treated with a trial and error approach during opiate withdrawal. Rest, relaxation, and sometimes a maintenance drug such as Methadone can be prescribed to help treat bone pain and similar withdrawal symptoms.
Clonidine is commonly prescribed to those who are suffering from opiate withdrawal symptoms such as abdominal cramping and nausea. If you’re unable to take clonidine or if you’re attempting to make it through the withdrawal process without the use of such drugs, try an over the counter nausea medicine, proper diet and nutrition and rest to reduce the stress that the withdrawal is having on the stomach and intestines.
Diarrhea is only dangerous when it persists for a few days without an ability for the body to absorb nutrients. Many over the counter medications can help control diarrhea during opiate withdrawal. If the symptom persists for more than a couple of days or if the diarrhea is accompanied by nausea and vomiting that persists for more than 48 hours, consult with a doctor immediately.
The anxiety that mounts during opiate withdrawal can be the worst you’ve ever felt. Many people who are not usually anxious or who do not generally suffer from anxiety report heightened fear during the withdrawal process. Anxiety can be treated medically with Xanax, Valium or similar drugs. Heightened fear is often the result of the other symptoms of withdrawal and the lingering fear of death that comes with not feeling well; remember that opiate withdrawal symptoms are only temporary and will not last forever.
Runny nose, watery eyes, sneezing, chills—these are all symptoms of opiate withdrawal that can make the processes of continued sobriety difficult to chew on. If you’re suffering from flu-like symptoms during opiate withdrawal, and you’re sure it’s not the flu, just get plenty of rest and do the best you can to relax. These symptoms generally subside within a few days and do not require substantial medical treatment or care.